The Combined Use of Ultrasound and 99mTc Scan in the Evaluation of Tyrosine Kinase Inhibitor-Induced Subacute Thyroiditis with Severe Thyrotoxicosis

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 429-448-Thyroid Neoplasia & Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-434
Sahzene Yavuz*1, Andrea B Apolo2, Ravi A Madan2, Thomas Shawker3, James Reynolds3 and Francesco S. Celi4
1NIDDK-NIH, Bethesda, MD, 2NCI-NIH, Bethesda, MD, 3CC-NIH, Bethesda, MD, 4National Institute of Diabetes and Digestive and Kidney Diseases, NIH, Bethesda, MD
Background: Tyrosine kinase inhibitors (TKIs) are novel agents used in treatment of several malignancies. Both hypo- and hyperthyroidism have been described as side effects of TKIs, however the underlying mechanisms are unclear and little information is available on the course of the disorder.

Clinical case: A 53 year old woman with metastatic urothelial carcinoma of the bladder and upper tract had been treated with Cabozantinib 60 mg daily for 2 weeks when she developed neck pain and hyperthyroid symptoms: palpitations, heat intolerance, fatigue, nausea, generalized pain, and malaise. Her physical exam was significant for tachycardia, 6 lbs weight loss, warm skin, and hyperactive reflexes. Her TSH was 0.01 mIU/l (0.5-4.5), total T3 394 ng/dl (90-215), FreeT4 4.4 ng/dl (0.8-1.5). TSH Receptor Antibodies were not detected; ESR was 83 mm/hour. An FDG-PET/CT scan performed as part of her staging demonstrated homogenous intense uptake in the thyroid, while an ultrasound (US) showed slightly enlarged thyroid with diffuse hypervascularity without nodules; the differential diagnosis of Graves’ disease versus subacute thyroiditis was thus entertained.

After one week, in spite of discontinuation of TKI and supportive therapy with NSAID and propranolol her thyrotoxicosis worsened. A 99mTc thyroid scan resulted in no uptake, confirming the diagnosis of TKI-induced subacute thyroiditis. The patient received high-dose prednisone, cholestyramine and propranolol with clinical and biochemical improvement over the next 10 days and normalization of hormone levels after 4 weeks, when a thyroid ultrasound showed normal size and vascularity.

Conclusion: TKIs effects on the thyroid gland are various, and include destructive (subacute thyroiditis), and autoimmune (Graves’ disease) processes. This case is remarkable for the clear temporal/causal relationship between TKI use and thyroid dysfunction, as well the ultrasound documentation of the early and late phase of subacute thyroiditis. The use of functional imaging with 99mTc scan confirmed the diagnosis and allowed us to avoid the empirical use of thionamides. Contrary to previous observations during the early phase of thyroiditis an increased vascularity was detected by Doppler ultrasound. We recommend the use of multi-modal imaging to evaluate thyrotoxicosis during the course of TKI therapy to provide optimum management.

Nothing to Disclose: SY, ABA, RAM, TS, JR, FSC

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm

Sources of Research Support: This research was supportedby the Intramural Research Program of the NIDDK-NIH Z01-DK047057-02